What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 1:00 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 10, 1:00 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
200 PM EDT Sat Jul 10 2021
.SYNOPSIS...
A warm front approaches today and lifts into the area tonight.
This sets the stage for a stretch of very warm and humid
weather, with mainly late day showers and storms.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 125 PM Saturday...
A line of showers and thunderstorms continues to push east at this
hour along a line from Jackson OH to Pikeville. The northern half of
this line continues to encounter a relatively unfavorable convective
environment with 500J/kg or less of MUCAPE available and limited
lightning production observed at this time. The southern half of the
line is in a more favorable environment with MLCAPE values currently
around 1000J/kg with an additional bump with continued daytime
heating expected. Deep layer shear here is in the 30-35KT range,
although current linear mode will limit potential for discrete
convection, at least initially. The trailing stratiform region of
precipitation behind this line, especially the northern half, will
put the brakes on additional heating for at least a couple hours
after the initial line passes. This line, especially the southern
half, will have the potential to produce some gusty winds along with
brief very heavy rain over the next few hours.
Should see additional convection firing along a warm front
approaching our southern most counties by late this afternoon with
at least a little better chance of discrete convection. Given the
aforementioned modest shear and instability to work with, could see a
few better organized storms with gusty winds, large hail, and very
heavy rainfall. Couldn't rule out some stronger low level curvature
with interaction between the outflow of the earlier convection and
the warm front, and will need to continue to monitor potential for a
brief spin-up. With daytime heating fading by late this evening,
thunder chances diminish with rain continuing along and north of the
warm front.
The bulk of the region will be in the weakly capped warm sector
during the day Sunday with mainly scattered afternoon convection
expected as MLCAPE values edge toward 2000J/kg with afternoon
heating. While the strongest deep layer shear will be generally
north and and west of our forecast area, steep low level lapse rates
could yield a threat of damaging winds with the more intense cores,
or core drops. Precipitable water values nudging up to around 2
inches will also support localized very heavy rain with these
convective cores.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 150 PM Saturday...
The region will continue to be encompassed by a large open warm
sector associated with a surface low sitting over the Upper
Great Lakes. This will yield hot and humid conditions with
afternoon highs across the lower elevations reaching into the
upper 80s to lower 90s. At least scattered afternoon and evening
thunderstorms are expected to fire. Deep layer shear is expected
to be around 25-30KT with some updraft organization possible,
but the main threats are expected to be locally gusty winds
given steep low level lapse rates, and locally heavy rain given
precipitable water values still hovering near 1.8 to 2 inches.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1200 PM Saturday...
Upper low opens into a wave and moves north and east towards the
Great Lakes region at the start of the period. This is followed
by another low/upper trough that will move east across the area
Thursday into Friday. Showers and thunderstorms will dominate
the period, particularly during the afternoon and evening hours.
Heavy downpours will be possible with any storms, and there is a
possibility for strong to severe storms on Tuesday with damaging
winds the primary threat due to increased southwesterly flow and
potential effects from precipitation loading.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...
A line of showers and thunderstorms currently just passing HTS will
continue to the east affecting CRW between 1800-1930Z. This
line should continue to the east and wane through late this
afternoon. Additional convection is expected along and north of
a warm front approaching our southern counties at this hour.
This will bring showers and thunderstorms toward BKW by late
this afternoon. Still some doubts whether there will be enough
instability left for another round of thunder at HTS/CRW with
this activity around 00Z tonight, but at least some showers are
likely.
As the warm front progresses north overnight, showers will shift
north with it affecting the remaining terminals. Some patchy fog may
develop overnight into Sunday morning, especially where measurable
rain falls today.
Sunday, the region will be in the open warm sector of the
aforementioned warm sector. Would not expect too much additional
activity prior to 18Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Convective coverage may vary from the
forecast. More fog is possible than currently indicated for
Sunday morning - contingent on upper level cloud cover and
precipitation today.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
No widespread IFR forecast, brief IFR possible in
showers/thunderstorms each afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jul 10, 7:46 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
846 AM EDT Sat Jul 10 2021
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-515-
516-111300-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
846 AM EDT Sat Jul 10 2021
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Thunderstorm chances will increase throughout the day, and linger
into the overnight. Some of these storms could be strong, and may
produce heavy rainfall and isolated flooding concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible each day, especially during the
afternoon and evening hours. These storms may contain gusty winds and
locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-
517>522-525-526-111300-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Randolph-Southeast Randolph-
846 AM EDT Sat Jul 10 2021
This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible each day, especially during the
afternoon and evening hours. These storms may contain gusty winds and
locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-524-111300-
Northwest Pocahontas-Southeast Pocahontas-
846 AM EDT Sat Jul 10 2021
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 10, 12:27 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
127 PM EDT Sat Jul 10 2021
OHZ086-087-WVZ005>008-013>015-024>026-101815-
Gallia-Lawrence-Jackson-Boone-Mason-Kanawha-Lincoln-Logan-Mingo-
Wayne-Cabell-Putnam-
127 PM EDT Sat Jul 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHEASTERN LAWRENCE...MASON...CABELL...WESTERN KANAWHA...NORTH
CENTRAL MINGO...PUTNAM...LINCOLN...NORTHWESTERN LOGAN...SOUTHWESTERN
JACKSON...NORTHEASTERN WAYNE AND BOONE COUNTIES...
At 127 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Proctorville to 6 miles
west of Hamlin to 9 miles northwest of Mount Gay-Shamrock. Movement
was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Charleston, Nitro, Ripley, Madison, Winfield, Hamlin, Jefferson,
South Charleston, St. Albans, Dunbar, Hurricane, Barboursville,
Sissonville, Milton, Chesapeake, Eleanor, Marmet, Belle, Chapmanville
and Buffalo.
This includes the following highways...
Interstate 79 between mile markers 1 and 7.
Interstate 77 in West Virginia between mile markers 96 and 127, and
between mile markers 130 and 138.
Interstate 64 in West Virginia between mile markers 15 and 57.
West Virginia Turnpike between mile markers 86 and 95.
Route 119 between mile markers 30 and 80.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3892 8178 3853 8153 3800 8150 3785 8225
3827 8227 3861 8248
TIME...MOT...LOC 1727Z 246DEG 35KT 3856 8240 3829 8223 3791 8220
14Special weather statement, Jul 10, 12:32 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT Sat Jul 10 2021
VAZ004-101800-
Buchanan-
132 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...
At 132 PM EDT, a strong thunderstorm was located near Big Rock, or
near Grundy, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Grundy, Big Rock, Paw Paw, Hurley, Stacy and Roseann.
LAT...LON 3726 8221 3733 8226 3749 8204 3749 8203
3731 8192
TIME...MOT...LOC 1732Z 239DEG 20KT 3733 8215
14Local storm report, Jul 10, 1:01 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG BAISDEN 37.58N 81.91W
07/10/2021 MINGO WV EMERGENCY MNGR
MINGO COUNTY EMERGENCY MANAGER REPORTS TREES DOWN IN
THE AREA OF BAISDEN. TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER RLX2100804
SLLocal storm report, Jul 10, 1:03 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 4 WSW GILBERT 37.59N 81.93W
07/10/2021 MINGO WV EMERGENCY MNGR
MINGO COUNTY EMERGENCY MANAGER REPORTS NUMEROUS TREES
DOWN IN AREA OF BEN CREEK. TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER RLX2100805
SLSpecial weather statement, Jul 10, 1:51 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
251 PM EDT Sat Jul 10 2021
WVZ517>520-101930-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
251 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS AND
CENTRAL FAYETTE COUNTIES...
At 251 PM EDT, a strong thunderstorm was located over Fayetteville,
moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Mount Hope,
Ansted, Hawks Nest State Park, Bradley and Thurmond.
This includes Route 19 between mile markers 5 and 33.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3788 8122 3789 8122 3814 8121 3821 8063
3812 8065 3808 8071 3810 8088 3808 8088
3808 8089 3806 8086 3806 8080 3804 8083
3802 8080 3800 8079 3798 8077 3795 8081
3789 8077
TIME...MOT...LOC 1851Z 266DEG 35KT 3805 8111
ABESpecial weather statement, Jul 10, 3:00 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT Sat Jul 10 2021
VAZ004-WVZ033-102045-
Buchanan-McDowell-
400 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND WESTERN MCDOWELL
COUNTIES...
At 400 PM EDT, a strong thunderstorm was located over Fedscreek, or
10 miles north of Breaks Interstate, moving southeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Grundy, Big Rock, Paw Paw, Davy, Bradshaw, Iaeger, Panther, Jolo,
Oakwood, Stacy, Vansant, Hurley, Avondale and Roseann.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3731 8229 3752 8200 3747 8162 3713 8193
3713 8196 3712 8198 3713 8199 3711 8201
TIME...MOT...LOC 2000Z 294DEG 25KT 3743 8223
ABE